Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 25, 2025, 5:13 AM CDT for 7 counties in Iowa. It was in force for 5 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2025, 5:13 AM CDT (10:13 UTC)
- Expired
- Jun 25, 2025, 10:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, IA, Adams County, IA, Cass County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:40 AM CDT | RAIN 5.98 | 1 Wsw Stuart, IA | Personal weather station rainfall since midnight, still raining. |
| Jun 25, 5:41 AM CDT | RAIN 4.33 | 5 Nnw Fontanelle, IA | Personal weather station rainfall since midnight. Still raining. |
| Jun 25, 5:48 AM CDT | RAIN 4.24 | Earlham, IA | Personal weather station rainfall since midnight. Still raining. |
| Jun 25, 5:49 AM CDT | RAIN 3.57 | Van Meter, IA | Personal weather station rainfall since midnight. Still raining. |
| Jun 25, 5:54 AM CDT | RAIN 3.38 | 2 Ne Greenfield, IA | Personal weather station rainfall since midnight. |
| Jun 25, 6:40 AM CDT | RAIN 5.57 | Massena, IA | |
| Jun 25, 7:00 AM CDT | RAIN 5.75 | Waukee, IA | |
| Jun 25, 7:19 AM CDT | RAIN 3.23 | 1 W Waukee, IA | Reported by Trained Spotter. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
572
WGUS53 KDMX 251013
FFWDMX
IAC001-003-029-049-077-121-175-251515-
/O.NEW.KDMX.FF.W.0003.250625T1013Z-250625T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
513 AM CDT Wed Jun 25 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Southern Dallas County in central Iowa...
Madison County in south central Iowa...
Northwestern Union County in south central Iowa...
Adair County in southwestern Iowa...
Northern Adams County in southwestern Iowa...
Southeastern Cass County in southwestern Iowa...
Southeastern Guthrie County in west central Iowa...
* Until 1015 AM CDT.
* At 513 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 4 inches of rain have fallen. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
West Des Moines, Urbandale, Clive, Waukee, Grimes, Creston,
Winterset, Adel, Greenfield, Stuart, Dallas Center, Earlham,
Granger, De Soto, Van Meter, Green Valley Lake, Lake Icaria,
Jordan Creek Town Center, Redfield and Adair.
Standing water has been reported on Interstate 80 near mile markers
102 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4152 9460 4179 9381 4160 9381 4160 9379
4136 9379 4103 9442 4098 9460 4117 9498
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Fowle1 follow-up statement
748
WGUS73 KDMX 251511
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1011 AM CDT Wed Jun 25 2025
IAC001-003-029-049-077-121-175-251521-
/O.EXP.KDMX.FF.W.0003.000000T0000Z-250625T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair IA-Adams IA-Cass IA-Dallas IA-Guthrie IA-Madison IA-Union
IA-
1011 AM CDT Wed Jun 25 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM CDT THIS MORNING FOR
SOUTHERN DALLAS, MADISON, NORTHWESTERN UNION, ADAIR, NORTHERN ADAMS,
SOUTHEASTERN CASS AND SOUTHEASTERN GUTHRIE COUNTIES...
Flooding is no longer expected to pose a threat, as the water has
been receding and will continue to do so. Please continue to heed
remaining road closures.
&&
LAT...LON 4152 9460 4179 9381 4160 9381 4160 9379
4136 9379 4103 9442 4098 9460 4117 9498
$$
BuryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:43 AM CDT, 1 hour 30 minutes earlier. Its key messages:
- Heavy rainfall and thunder continues over the area early this morning. Localized flash flooding and ponding of water is possible. Severe weather threat is low.
- Additional thunderstorm development this afternoon and evening, mainly over northern Iowa. Heavy rainfall is likely. Severe weather is possible with strong winds being the main concern. Hail and tornado risk will be conditional.
- One more round of widespread storm chances Thursday afternoon and evening. Strong wind gusts and heavy rainfall will be possible with these storms.
Area forecast discussion, Jun 25, 3:43 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 343 AM CDT Wed Jun 25 2025 .KEY MESSAGES... - Heavy rainfall and thunder continues over the area early this morning. Localized flash flooding and ponding of water is possible. Severe weather threat is low. - Additional thunderstorm development this afternoon and evening, mainly over northern Iowa. Heavy rainfall is likely. Severe weather is possible with strong winds being the main concern. Hail and tornado risk will be conditional. - One more round of widespread storm chances Thursday afternoon and evening. Strong wind gusts and heavy rainfall will be possible with these storms. && .UPDATE... Issued at 331 AM CDT Wed Jun 25 2025 We begin yet another morning with heavy rain falling over portions of Iowa, with rain and thunderstorms slowly drifting north along the nose of a 30 to 40 kt low level jet. These storms are moving relatively slowly and produced anywhere from 1 to 2 inches of rain in portions of southwestern and south central Iowa early this morning. Fortunately, precipitation will continue to slowly drift northeastward out of the areas hit with the heaviest rainfall yesterday and into central and eventually northern Iowa by later this morning. Individual storm motions this morning are slow, but the mass of rain should be progressive through the morning. This will help to mitigate major flash flooding issues, but we will be monitoring observed rainfall rates and amounts through the morning in the event that flash flooding does occur. The severe weather threat this morning is low given the saturated profiles reducing lapse rates and limiting instability. This heavy rainfall and thunderstorms are attached to a shortwave currently lifting northeastward over Nebraska and into South Dakota and Minnesota through the morning. This low will eventually lift into Minnesota round mid- day but leave an elongated trough of low pressure over northern into northwestern Iowa this afternoon. Convergence along this trough will be the genesis region for additional storms this afternoon and evening across northern Iowa. At the same time, clearing skies and theta e advection occurring over much of central Iowa today will generate a moist, unstable environment southeast of this genesis region, providing fuel for storms into the evening. This environment will boast 2000 to 3000 J/kg of SBCAPE, dewpoints in the 70s, and LCLs of 500m or lower. However, despite the favorable thermodynamics, wind fields will again be the determining factor of how strong storms will become this afternoon. Deep layer and low level shear values this afternoon look a bit better than what we've seen with recent severe weather events, but the severity of storms is somewhat conditional and dependent on how convection this morning and into the afternoon plays out. Model guidance is depicting two different solutions in terms of the wind fields. The NAM suite shows more south southeasterly surface winds this afternoon, while models like the HRRR, RAP, and GFS have winds swing to more southwesterly. The differences between these two camps is how they handle convection this morning prior to initiation in the afternoon. The HRRR, RAP, and GFS have a stronger meso-low with an MCS-like feature moving through northern Iowa and into Minnesota, which keeps convection over the north for longer and doesn't allow for any significant surface boundary development. Conversely, this feature doesn't exist in the NAM and therefore allows for a surface boundary to develop in the afternoon, keeping winds more south southeasterly. The net result is better turning in the low levels (higher SRH) and higher 0-3 km and 0-6 km shear values from the NAM, but more modest shear values with less turning in the hodographs from the HRRR/RAP/GFS. Therefore, the evolution of mesoscale features this morning and through the day today will have a significant impact on the severity of storms this afternoon. Should the NAM solution pan out, rotating storms/supercells would be possible, increasing the chances for all severe hazards, including tornadoes. If the morning convection mucks up the wind fields, as the HRRR, RAP and GFS suggest, severe weather will still be possible (modest 0-3 km shear should still help to keep cold pools from racing out ahead of storms), but it would be primarily a wind threat with any storms that organize along the boundary and less of a tornado or hail threat. Therefore, will be monitoring convective and mesoscale trends closely today. The storm prediction center has now placed a slight risk (level 2 of 5) for severe weather over northern Iowa for today. In addition to the severe weather potential, the threat for heavy rainfall will continue. For more information on heavy rainfall and potential flooding/flash flooding concerns, please see the updated hydro discussion below. Beyond today, we will see one more round of widespread storm chances passing through the area on Thursday as troughing to our west eventually lifts up over the upper ridge and pulls a north-south oriented boundary from west to east through the state. Storms will fire along this boundary through the afternoon and evening, taking advantage of the unstable airmass overhead. Wind shear values will again be borderline for severe weather, with 25 to 30 kts of deep layer shear along the boundary as it moves through Iowa. The main risk with these storms looks to be strong winds, but will see how storms this morning and again this afternoon play out before getting too ingrained in the specific details of Thursdays severe threat. The storm prediction center has left the severe weather risk as a marginal threat (level 1 of 5) for Thursday. && .DISCUSSION... Issued at 258 PM CDT Tue Jun 24 2025 Heavy, efficient rain of early this morning has gradually decreased in intensity with time through the later morning to early afternoon hours today but rainfall amounts into late morning vary from 4-6"+ in portions of southern to southwest Iowa, approaching 1-2" in portions of central Iowa with 2-4" in locations in between and lighter amounts in much of the north except for isolated locations. Limited reports have been received in the way of impacts from this excessive rain thus far in southern Iowa though certainly conditions are more primed for hydro issues going forward this week with subsequent rounds given some of these higher end rain amounts in the last 24+ hours with some noted rises already seen on some area rivers. See the hydro discussion below for more details on the hydro threat through the next several days. For the rest of today, generally expecting isolated to scattered showers and storms to persist through the rest of the afternoon and evening hours. Although the overall severe threat has lowered for this afternoon and evening with the lingering rain and cloud cover through much of the day, a few stronger storms remain possible in portions of the area like where clearing has occurred more in portions of far southern Iowa, or near to south of the lingering surface boundary that is roughly in between the Highway 30-20 corridors. Overall parameter space is most favorable in portions of southern Iowa where instability/shear are highest (outside of areas receiving rain early this afternoon), per SPC mesoanalysis, and as reflected in the SPC Day 1 Level 1 (of 5) risk which has been pulled back to southern Iowa. For any stronger storms that can develop, gusty winds remains the primary threat, with some small hail potentially possible if a more organized updraft can develop. Storm motions will remain slow, around 10-20 knots, so heavy rain will continue to be a threat with any activity that occurs. In addition, cannot rule out some funnel cloud development in portions of north central/northeast/east central Iowa where there is an overlap between the 0-3km CAPE and surface vorticity with a few funnel reports having been noted in adjacent CWAs already this afternoon. Have addressed this threat with a SPS. As we get into tonight, forcing begins to increase as a shortwave nudges into the region into Wednesday as well as the LLJ redevelops late pointing into eastern NE/western IA. With mean flow overall still largely parallel to the surface boundary, expect more training storms that could be very efficient rain producers, especially on the nose of the LLJ. Thus, we once again transition late tonight into the overnight into another heavy rain threat, though as noted in the previous update, CAMs continue to suggest disorganized convection developing along the instability gradient in the south/southwest with storms pushing northeast with time. Should these become more organized, some wind threat could develop, but this is lower probability scenario with shear remaining weak. The severe threat increases some diurnally Wednesday, especially north, as instability balloons into the afternoon and shear is actually a bit stronger than in previous days. This is also where the surface boundary looks to lift (towards the MN/IA border) by Wednesday afternoon providing a further focus for storm development. However, as in the case of today, overall threat and location will be dependent on the morning activity, cloud cover, location of the boundary and necessary destabilization. As with the previous days, wind will remain the primary severe threat, though some small hail may be possible if more organized storms can develop. Will also need to watch the flow near the boundary as if any backing can occur, than a tornado cannot be completely ruled out either, though this remains less likely. Although this activity Wednesday afternoon/evening looks to be in northern Iowa, displaced from the heavy rain here to start the week, we'll still need to continue to monitor the heavy rain threat with still efficient rain likely given pwats remain near 2" with favorable warm cloud depths even though storm motions themselves should become slightly more progressive. Additional activity is expected overnight into Thursday and then again diurnally Thursday afternoon and evening continuing our active week with additional chances for severe weather and heavy rain that will continue to heighten the flooding threat into the end of the week both from a flash flooding and a river flooding standpoint (again, see hydro discussion). Refinements to the going forecast will continue to be made in subsequent days with again the extended NBM forecast overdone in space and time though with boundary uncertainty, little confidence to make too many adjustments outside of the short term forecast. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1057 PM CDT Tue Jun 24 2025 In the short term, rain will be affecting KDSM and KOTM, moving northward through the night. Confidence in thunder remains low, but there could be windows of vsby restrictions from heavier rainfall. Fog will also be possible in northern sites in the morning. Main change was adding in Prob30 groups for thunderstorms for northern sites as confidence has increased in scattered severe storms after 20z. Otherwise, confidence has also increased in the coverage of rain focusing over northern Iowa after 18z, lasting even past the end of the TAF period. Cigs toward the end of the TAF period may sink into IFR. && .HYDROLOGY... Issued at 331 AM CDT Wed Jun 25 2025 Both flash flood and river flooding remain a concern today through later this week, with river flooding concerns persisting well into next week. There has been a persistent signal of heavy rainfall mainly through Thursday night into Friday morning, however uncertainty in the exact placement of highest rainfall amounts remain. The latest 25/00Z HREF and NBMv5.0 continue to show the axis with the highest QPF amounts transitioning to portions of northwest and north-central Iowa starting this afternoon, specifically along and north of US Highway 30. Confidence is increasing on seeing widespread amounts of 2-4" in this area, with higher end amounts (from the HREF PMM or NBM 95th percentile data) showing pockets of 5-8", with max amounts of 10+" still in play. As is typically the case in these scenarios, mesoscale details /e.g. exact storm initiation locations and placement of outflow boundaries/ cannot be accurately predicted at this time range, so the placement of the heaviest precip may need to be refined. The hydrologic response will depend heavily on the meteorological activity and resultant QPF. Flash flooding will be a possibility anywhere in the CWA where persistent heavy rainfall occurs, with the flash flooding possibly being triggered by either the rainfall intensity or the sheer volume of rainfall. In terms of river flooding, we have extended the QPF used in our official river forecasts from the normal duration of 24 hrs during the warm season, to 72 hrs for this event -- recognizing the longer term duration of the heavy rainfall. This change to QPF duration pertains only to those streams in the Mississippi River drainage portion of our CWA, or roughly across the northeast 2/3rds of our CWA. Given the change in QPF duration for our official river forecasts, those forecasts along with our QPF ensemble hydrographs and HEFS are all suggesting significant rises on many streams with minor to moderate flooding indicated later this week into at least early next week. The larger streams of most concern presently include the Iowa, Cedar, Winnebago, Shell Rock and Raccoon Rivers. As always, though, the actual geographic placement and amount of the rainfall will be important in determining the actual hydrologic response. Even a difference in heavy rainfall placement of 10-20 miles, for example, can significantly impact the actual vs. anticipated hydrologic response in neighboring stream basins. Given the timing in those forecasts (i.e., forecast to reach flood stage generally 3, 4 or more days out from the present time), as well as lower confidence since it so far out in time, we opted to mention these threats in our Hazardous Weather Outlook (HWO) instead of issuing river flood watches or warnings at this time. As the time draws closer and confidence increases then we will migrate to river flood watches or warnings as needed. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Dodson DISCUSSION...05 AVIATION...Jimenez HYDROLOGY...Fowle/Zogg
Hazardous weather outlook, Jun 24, 12:00 PM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1200 PM CDT Tue Jun 24 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251700- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1200 PM CDT Tue Jun 24 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered showers and thunderstorms are expected today through tonight. Strong storms are possible this afternoon into evening, especially south, with gusty winds the main concern. Heavy rainfall will also continue to be a threat this afternoon through tonight. Any additional heavy rainfall will increase flooding concerns especially in those areas which saw heavy rainfall yesterday and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will continue at times through the end of this week. Heavy rainfall and flash flooding are possible. Severe weather is possible as well with gusty winds being the main concern. Significant rises are expected on many area streams. Minor to moderate river flooding is possible later this week into at least early next week. The larger streams of most concern include the Iowa, Cedar, Winnebago, Shell Rock and Raccoon Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. JAZ/KCM
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:57 PM CDT | Special Weather Statement | DMX | Ringgold | 48 min |
| Jun 25, 7:13 AM CDT | River Flood Warning | DMX | Dallas, Polk | 6 hr |
| Jun 25, 10:47 AM CDT | River Flood Watch | DMX | Polk, Warren | 22 hr |
| Jun 25, 11:28 AM CDT | Flood Watch | DMX | Calhoun, Cerro Gordo, Crawford, Emmet, Hancock, Humboldt and 6 more | 19 hr |
| Jun 25, 3:57 PM CDT | Tornado Warning | DMX | Winnebago, Worth | 20 min |
| Jun 25, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 34 min |
| Jun 25, 5:07 PM CDT | Flash Flood Warning | DMX | Humboldt, Pocahontas, Wright | 6 hr |
| Jun 25, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 44 min |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.